Ask Our Experts

Got Questions? We've got answers from experts and parents who've been there.

Are antidepressants especially risky during the third trimester?

Are antidepressants especially risky during the third trimester?

Submitted by Parents Team

Studies suggest that 10 to 30 percent of babies who are exposed to antidepressant medications during pregnancy will have withdrawal symptoms after they are born. (This is known as “neonatal abstinence syndrome.”) Symptoms include respiratory distress, muscle stiffness, difficulty feeding, crying in a high-pitched tone, being harder to console, and having stomach upset. These symptoms are typically present in the first 48 hours after birth, and “generally resolve in a few days or within a couple of weeks” without treatment, says Healy Smith, M.D., a reproductive psychiatrist at the Women’s Mental Health Clinic at New York-Presbyterian Hospital in New York City.

The answers from our experts are for educational purposes only. Please always refer to your child's pediatrician and mental health expert for more in-depth advice.

Community Answers

0

Answer this Question
X


Enter an Answer to this Question

Tips
500 characters left